Ohio, 2014

Winter Storm in Ohio, February 17 to 18, 2014

February 17 to 18, 2014 · NWS CLE · 7 events in 7 counties and zones

A fast moving area of low pressure raced east across the lower Great Lakes during the evening hours of February 17th and the morning hours of the 18th. Snow associated with this low began over Northeast Ohio during the evening of the 17th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.9 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A fast moving area of low pressure raced east across the lower Great Lakes during the evening hours of February 17th and the morning hours of the 18th. Snow associated with this low began over Northeast Ohio during the evening of the 17th. The snow quickly intensified and then continued through the early morning hours of the 18th. The snow was heavy at times with visibilities less than a quarter mile and accumulations of an inch or more per hour. Some freezing drizzle mixed with the snow over Trumbull County and thunder was reported at the Youngstown-Warren Regional Airport around 5 am on the 18th. The snow quickly tapered off from west to east beginning around daybreak on the 18th and by mid morning had ended across the entire area. Southwest winds gusted to as much as 35 mph during the first half of the event. Winds became westerly and slowly diminished as the the surface low passed just to the north. Considerable blowing and drifting was reported causing difficult road conditions. The morning commute was very slow and most of the schools in Northeast Ohio closed on the 18th. Snowfall totals from Lorain County eastward across the Cleveland and Akron Metropolitan areas to Trumbull County ranged from 6 to 8 inches. Peak totals for each of the counties affected by this storm were: 8.6 inches at South Russell in Geauga County; 8.5 inches at Hiram in Portage County; 8.3 inches at Newton Falls in Trumbull County; 8.0 inches at Twinsburg in Summit County; 7.5 inches at Lakewood in Cuyahoga County; 7.4 inches at Lodi in Medina County and 7.4 inches at North Ridgeville in Lorain County. Dozens of accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 17, 7:08 PM EST, 22 minutes earlier.

Area forecast discussion, Feb 17, 7:08 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
708 PM EST MON FEB 17 2014

.SYNOPSIS...
A LOW OVER ILLINOIS WILL MOVE ACROSS LAKE ERIE TONIGHT THEN A COLD
FRONT WILL CROSS THE AREA EARLY WEDNESDAY BEFORE HIGH PRESSURE
BUILDS IN FROM THE SOUTH. A STRENGTHENING LOW WILL MOVE NORTHEAST
ACROSS MICHIGAN THURSDAY NIGHT PULLING ANOTHER COLD FRONT ACROSS THE
REGION. A REINFORCING COLD FRONT WILL CROSS THE AREA SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THIS STORM IS ON SCHEDULE...SPREADING EAST QUICKLY. THE SOUTHERN AND
EASTERN PORTION OF THE FORECAST AREA WILL GET A COMBINATION OF
SNOW...SLEET AND FREEZING RAIN AT FIRST AND THEN THE WARMER AIR
WILL GET PINCHED OFF AND THEN IT WILL GO BACK TO SNOW AND THEN A
DRY SLOT WILL BE MOVING IN. THE SNOW ACCUMULATIONS ARE STILL IN
QUESTION AT THE LOCATIONS THAT MIX. AT THE LOCATIONS THAT MIX WE
SHOULD KEEP THE AMOUNTS IN ADVISORY CATEGORY...ANY LOCATIONS THAT
JUST GET FREEZING RAIN OR JUST SNOW COULD GET CLOSE TO WARNING
AMOUNTS. AT THIS TIME THE ADVISORY LOOKS GOOD...BUT WILL CONTINUE
TO MONITOR THAT ESPECIALLY FOR THE TOLEDO AREA. SOME THUNDER COULD
ALSO OCCUR THERE THIS EVENING.

PREVIOUS DISCUSSION...
A SMALL BUT VIGOROUS SYSTEM WILL MOVE NE ACROSS THE
AREA TONIGHT. INITIALLY TEMPS THRU THE AIRMASS MAY BE WARM ENOUGH
FOR MIXED WINTRY PRECIP ALTHOUGH AREAS AROUND TOL MAY BE ABLE TO
STAY ALL SNOW. COLDER AIR SPREADING WEST TO EAST ACROSS THE AREA
SHOULD CHANGE ANY MIXED PRECIP OVER TO SNOW BY MIDNIGHT OR SHORTLY
THEREAFTER. SOME ICE MAY GLAZE SURFACES IN THE SE THIRD OF THE
AREA BUT DON'T THINK MORE THAN A QUARTER OF AN INCH WILL OCCUR.
THERE MAY BE SOME FZDZ LINGERING LATE TONIGHT AFTER THE MAIN BAND
OF PRECIP LIFTS NE THUR THE AREA.

SNOW TOTALS THRU TUE MORNING OF 3 TO 5.5 IN THE NORTH AND 1 TO 2 IN
THE SOUTH SEEM LIKELY. SNOW TOTALS MAY VARY CONSIDERABLY DUE TO THE
POTENTIAL FOR SLEET AND FZRA MIXING IN.

WINDS GUSTING TO 35 MPH WILL PRODUCE SOME BLOWING AND DRIFTING.
WINTER WEATHER ADVISORY STILL LOOKS LIKE BEST HEADLINE.

THE AIRMASS WILL BE SOMEWHAT UNSTABLE ENOUGH UNTIL THE COLD FRONT
PASSES SO THERE COULD BE ISOLATED LIGHTNING HERE AND THERE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
THE SNOW WILL CONTINUE TO QUICKLY TAPER OFF FROM SW TO NE TUE
MORNING AND HIGH PRESSURE QUICKLY BUILDS IN FROM THE SSW. THE HIGH
PUSHING IN WITH DRY AIR SHOULD LEAD TO LITTLE OR NO OPPORTUNITY FOR
LAKE EFFECT TO OCCUR LATE TUE OR TUE EVE. WARM ADVECTION DEVELOPS BY
LATER IN THE DAY SO TEMPS SHOULD REBOUND SOME ON TUE WITH HIGHS FROM
THE LOWER 30S NE TO UPPER 30S IN THE SW.

A FAIRLY MOISTURE STARVED COLD FRONT IS ON TRACK TO CROSS THE AREA
EARLY WED AND COULD PRODUCE A LITTLE LIGHT SNOW OR FLURRIES IN THE
NORTH. THE FAST MOVING PATTERN WILL AGAIN ALLOW HIGH PRESSURE TO
BUILD BACK OVER THE AREA BY WED EVE BUT THE HIGH QUICKLY SHIFTS OFF
TO THE EAST BY THU MORNING.

MOISTURE FROM A DEVELOPING SYSTEM IN OKLAHOMA RAPIDLY SPREADS NE
INTO THE AREA THU. TEMPS SHOULD WARM ENOUGH SO THAT BY THE TIME
PRECIP DEVELOPS IT SHOULD BE IN THE FORM OF RAIN...POSSIBLY SOME
TSRA TOO.  HIGHS THU ARE EXPECTED TO BE WELL INTO THE 40S AND MAYBE
EVEN SOME LOWER 50S IN THE SOUTH.

LUCKILY...THE FAST MOVING PATTERN WILL QUICKLY BRING ANOTHER COLD
FRONT ACROSS THE AREA LATE THU NIGHT TO CHANGE THE RAIN TO SNOW.
THIS MAY HELP TO KEEP THE RAIN AND MELTING SNOW FROM LEADING TO A
MAJOR FLOODING PROBLEM...ALTHOUGH SOME FLOODING ISSUES ARE STILL
LIKELY TO OCCUR...ESPECIALLY ICE JAMS. UNFORTUNATELY...IT ALSO MEANS
THE WARMUP WILL BE SHORT-LIVED AS ARCTIC AIR IS POISED TO DOMINATE
THRU AT LEAST THE BEGINNING OF MARCH.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS ARE ALL OVER THE PLACE THIS WEEKEND INTO EARLY NEXT WEEK AS
THE COLDER AIR ONCE AGAIN BEGINS TO PRESS ACROSS THE MIDWEST AND
LOWER GREAT LAKES. AT LEAST WE DO NOT SEE ANY OF THE MODELS WIND UP
ANY LARGE AND SPURIOUS LOW PRESSURE SYSTEMS AS HAS THE BEEN THE CASE
THE LAST COUPLE OF DAYS. THE COLD AIR WILL ARRIVE IN STAGES...THE
FIRST ON FRIDAY BEHIND THE FIRST COLD FRONT. ANOTHER WEAK COLD FRONT
IS POSSIBLE ON SATURDAY BUT THERE SEEMS TO BE A TREND THAT PERHAPS
LATER SUNDAY INTO MONDAY THERE COULD BE A STRONGER COLD FRONT...WITH
AN ARCTIC FRONT BY NEXT TUESDAY. I SUSPECT THAT ONE OF THOSE FRONTS
WILL PRODUCE A MORE ORGANIZED BATCH OF SNOW AS THE TROUGH ALOFT
DEEPENS BUT I CANNOT TELL YOU WHAT DAY THAT MIGHT BE. THAT BEING THE
CASE...HAVE "CHANCE" POPS PRETTY MUCH EACH DAY SATURDAY THROUGH
MONDAY AND HOPE TO TRY TO GET MORE SPECIFIC WITH TIME. SATURDAY
MIGHT STILL BE MILD BUT THERE HAS BEEN A TREND TOWARD A LITTLE
COLDER ON EACH RUN. WILL FORECAST HIGHS NEAR NORMAL SATURDAY...THEN
BACK TO BELOW NORMAL EARLY NEXT WEEK.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
BAND OF HEAVY PRECIPITATION EXTENDS FROM TOL-MFD-CMH AS OF
00Z...PIVOTING NE AT 30 KNOTS. THE HEAVIEST PRECIPITATION WILL
ONLY LAST FOR 1-2 HOURS AT MOST LOCATIONS BEFORE DECREASING IN
INTENSITY AS IT SHIFTS NE. PRECIPITATION WILL LIKELY REMAIN ALL
SNOW TOWARDS TOL...WHILE WARMER AIR WRAPPING NORTH INTO THE SYSTEM
ALOFT IS CAUSING A WINTRY MIX OF SNOW/SLEET/FREEZING RAIN FOR MOST
OTHER SITES. BROUGHT A MIX OF SNOW/SLEET AS FAR NORTH AS CLE
WHILE MFD/CAK/YNG SHOULD EXPECT MORE OF A SLEET/FREEZING RAIN
MIX...TRANSITIONING TO SNOW BY 05Z. EXPECTING THE PEAK IN THE
SNOWFALL TO BE FROM 01-03Z AT CLE WITH LIGHTER SNOW LINGERING THROUGH
MUCH OF THE NIGHT. TOL COULD SEE OCCASIONAL HEAVY SNOW THROUGH
04Z.

WINDS WILL START OFF EASTERLY AT MOST SITES...SHIFTING AROUND TO
STRONG SOUTHWEST WINDS BETWEEN 03-07Z AS A COLD FRONT COMES THROUGH
OVERNIGHT. ERI WILL SEE A STRONG SE DOWNSLOPING WIND AHEAD OF THE
FRONT WITH GUSTS TO 35 KNOTS THIS EVENING.

OUTLOOK...NON-VFR POSSIBLE EXTREME NE OH/NW PA WEDNESDAY. NON-VFR
REDEVELOPING THURSDAY AND CONTINUING THURSDAY NIGHT AND PROBABLY
INTO THE WEEKEND.

&&

.MARINE...
THE WIND WILL INCREASE QUICKLY ON LAKE ERIE TONIGHT. EAST WINDS WILL
BECOME SOUTHWEST AS A DEEPENING LOW PRESSURE CENTER CROSSES LAKE
ERIE AND THE WIND SHIFTS. 30 KNOTS LIKELY AND 35 KNOTS NOT OUT OF
THE QUESTION AS THE PRESSURE RISES MOVE UP THE LAKE TOWARD BUFFALO.
WILL NOT ISSUE A GALE WARNING SINCE THE AIR MASS OVER THE ICE WILL
ACTUALLY BE SOMEWHAT STABLE AND ANY 35 KNOT WINDS WOULD BE SHORT
LIVED. THE WIND WILL NOT HAVE A CHANCE TO DIMINISH MUCH AHEAD OF A
WEAK BUT FAST MOVING COLD FRONT THAT WILL CROSS THE LAKE WEDNESDAY
MORNING. A STORM SYSTEM THURSDAY INTO FRIDAY WILL LIKELY PRODUCE
GALE FORCE WINDS AS IT LIFTS OUT ON FRIDAY. WINDS SHOULD DECREASE
THIS WEEKEND AS THE PRESSURE GRADIENT FINALLY WEAKENS.

THE STRONG WINDS AND WARMER TEMPERATURES MAY ALLOW THE ICE ON LAKE
ERIE TO SHIFT ...ESPECIALLY THURSDAY INTO FRIDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR OHZ010>014-
     020>023-032-033-089.
     WINTER WEATHER ADVISORY UNTIL 4 AM EST TUESDAY FOR OHZ003-
     006>009-017>019-027>031-036>038-047.
PA...WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR PAZ001>003.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS/KIELTYKA
SHORT TERM...ADAMS
LONG TERM...KOSARIK
AVIATION...KEC
MARINE...KOSARIK
Hazardous weather outlook, Feb 17, 5:27 AM EST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
527 AM EST MON FEB 17 2014

OHZ010>014-020>023-032-033-089-PAZ001>003-181030-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-STARK-MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
527 AM EST MON FEB 17 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

A WARMING TREND IS EXPECTED THE SECOND HALF OF THE WEEK.
TEMPERATURES MAY TOP 50 DEGREES ON THURSDAY. RAIN COMBINED WITH
SNOW MELT MAY PRODUCE FLOODING...ESPECIALLY THURSDAY INTO FRIDAY.
IF HEAVY RAIN WERE TO OCCUR... SIGNIFICANT FLOODING IS POSSIBLE.
ICE JAM FLOODING IS ALSO POSSIBLE ESPECIALLY IN THE TYPICAL SPOTS.
THIS WOULD INCLUDE THE MOUTHS OF RIVERS EMPTYING INTO LAKE ERIE.
ICE WOULD LIKELY BACK UP ON THE RIVERS DUE TO ICE COVER ON LAKE
ERIE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>009-017>019-027>031-036>038-047-181030-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-MORROW-HOLMES-KNOX-
527 AM EST MON FEB 17 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
4 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WARMING TREND IS EXPECTED THE SECOND HALF OF THE WEEK.
TEMPERATURES MAY TOP 50 DEGREES ON THURSDAY. RAIN COMBINED WITH
SNOW MELT MAY PRODUCE FLOODING...ESPECIALLY THURSDAY INTO FRIDAY. IF
HEAVY RAIN WERE TO OCCUR... SIGNIFICANT FLOODING IS
POSSIBLE. ICE JAM FLOODING IS ALSO POSSIBLE ESPECIALLY IN THE
TYPICAL SPOTS. THIS WOULD INCLUDE THE MOUTHS OF RIVERS EMPTYING
INTO LAKE ERIE. ICE WOULD LIKELY BACK UP ON THE RIVERS DUE TO ICE
COVER ON LAKE ERIE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-181030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
527 AM EST MON FEB 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Lorain

When
February 17, 7:30 PM EST to February 18, 7:00 AM EST
Where
Lorain forecast zone
Property damage
$300,000
Reported by
Trained Spotter
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

A fast moving area of low pressure raced east across the lower Great Lakes during the evening hours of February 17th and the morning hours of the 18th. Snow associated with this low began over Northeast Ohio during the evening of the 17th. The snow quickly intensified and then continued through the early morning hours of the 18th. The snow was heavy at times with visibilities less than a quarter mile and accumulations of an inch or more per hour. The snow quickly tapered off from west to east beginning around daybreak on the 18th and by mid morning had ended across the entire area. Southwest winds gusted to as much as 35 mph during the first half of the event. Winds became westerly and slowly diminished as the the surface low passed just to the north. Considerable blowing and drifting was reported causing difficult road conditions. The morning commute was very slow and most of the schools in Northeast Ohio closed on the 18th. Snowfall totals from Lorain County eastward across the Cleveland and Akron Metropolitan areas to Trumbull County ranged from 6 to 8 inches. A peak total in the county of 7.4 inches was reported at North Ridgeville.

Winter Storm, Cuyahoga

When
February 17, 8:00 PM EST to February 18, 9:00 AM EST
Where
Cuyahoga forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

A fast moving area of low pressure raced east across the lower Great Lakes during the evening hours of February 17th and the morning hours of the 18th. Snow associated with this low began over Northeast Ohio during the evening of the 17th. The snow quickly intensified and then continued through the early morning hours of the 18th. The snow was heavy at times with visibilities less than a quarter mile and accumulations of an inch or more per hour. The snow quickly tapered off from west to east beginning around daybreak on the 18th and by mid morning had ended across the entire area. Southwest winds gusted to as much as 35 mph during the first half of the event. Winds became westerly and slowly diminished as the the surface low passed just to the north. Considerable blowing and drifting was reported causing difficult road conditions. The morning commute was very slow and most of the schools in Northeast Ohio closed on the 18th. Snowfall totals from Lorain County eastward across the Cleveland and Akron Metropolitan areas to Trumbull County ranged from 6 to 8 inches. A peak total in the county for this storm was 7.5 inches at Lakewood.

Winter Storm, Medina

When
February 17, 8:00 PM EST to February 18, 8:00 AM EST
Where
Medina forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
41.118, -81.900 (the zone’s center; the record gives no point)

A fast moving area of low pressure raced east across the lower Great Lakes during the evening hours of February 17th and the morning hours of the 18th. Snow associated with this low began over Northeast Ohio during the evening of the 17th. The snow quickly intensified and then continued through the early morning hours of the 18th. The snow was heavy at times with visibilities less than a quarter mile and accumulations of an inch or more per hour. The snow quickly tapered off from west to east beginning around daybreak on the 18th and by mid morning had ended across the entire area. Southwest winds gusted to as much as 35 mph during the first half of the event. Winds became westerly and slowly diminished as the the surface low passed just to the north. Considerable blowing and drifting was reported causing difficult road conditions. The morning commute was very slow and most of the schools in Northeast Ohio closed on the 18th. Snowfall totals from Lorain County eastward across the Cleveland and Akron Metropolitan areas to Trumbull County ranged from 6 to 8 inches. The peak total reported in the county was 7.4 inches at Lodi.

Winter Storm, Summit

When
February 17, 8:00 PM EST to February 18, 9:00 AM EST
Where
Summit forecast zone
Property damage
$300,000
Reported by
Trained Spotter
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

A fast moving area of low pressure raced east across the lower Great Lakes during the evening hours of February 17th and the morning hours of the 18th. Snow associated with this low began over Northeast Ohio during the evening of the 17th. The snow quickly intensified and then continued through the early morning hours of the 18th. The snow was heavy at times with visibilities less than a quarter mile and accumulations of an inch or more per hour. The snow quickly tapered off from west to east beginning around daybreak on the 18th and by mid morning had ended across the entire area. Southwest winds gusted to as much as 35 mph during the first half of the event. Winds became westerly and slowly diminished as the the surface low passed just to the north. Considerable blowing and drifting was reported causing difficult road conditions. The morning commute was very slow and most of the schools in Northeast Ohio closed on the 18th. Snowfall totals from Lorain County eastward across the Cleveland and Akron Metropolitan areas to Trumbull County ranged from 6 to 8 inches. The peak total reported in the county was 8.0 inches at Twinsburg.

Winter Storm, Geauga

When
February 17, 9:00 PM EST to February 18, 10:00 AM EST
Where
Geauga forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

A fast moving area of low pressure raced east across the lower Great Lakes during the evening hours of February 17th and the morning hours of the 18th. Snow associated with this low began over Northeast Ohio during the evening of the 17th. The snow quickly intensified and then continued through the early morning hours of the 18th. The snow was heavy at times with visibilities less than a quarter mile and accumulations of an inch or more per hour. The snow quickly tapered off from west to east beginning around daybreak on the 18th and by mid morning had ended across the entire area. Southwest winds gusted to as much as 35 mph during the first half of the event. Winds became westerly and slowly diminished as the the surface low passed just to the north. Considerable blowing and drifting was reported causing difficult road conditions. The morning commute was very slow and most of the schools in Northeast Ohio closed on the 18th. Snowfall totals from Lorain County eastward across the Cleveland and Akron Metropolitan areas to Trumbull County ranged from 6 to 8 inches. The peak total reported in the county was 8.6 inches at South Russell.

Winter Storm, Portage

When
February 17, 9:00 PM EST to February 18, 10:00 AM EST
Where
Portage forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.168, -81.197 (the zone’s center; the record gives no point)

A fast moving area of low pressure raced east across the lower Great Lakes during the evening hours of February 17th and the morning hours of the 18th. Snow associated with this low began over Northeast Ohio during the evening of the 17th. The snow quickly intensified and then continued through the early morning hours of the 18th. The snow was heavy at times with visibilities less than a quarter mile and accumulations of an inch or more per hour. The snow quickly tapered off from west to east beginning around daybreak on the 18th and by mid morning had ended across the entire area. Southwest winds gusted to as much as 35 mph during the first half of the event. Winds became westerly and slowly diminished as the the surface low passed just to the north. Considerable blowing and drifting was reported causing difficult road conditions. The morning commute was very slow and most of the schools in Northeast Ohio closed on the 18th. Snowfall totals from Lorain County eastward across the Cleveland and Akron Metropolitan areas to Trumbull County ranged from 6 to 8 inches. The peak total reported in the county was 8.5 inches at Hiram.

Winter Storm, Trumbull

When
February 17, 9:00 PM EST to February 18, 10:00 AM EST
Where
Trumbull forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.317, -80.761 (the zone’s center; the record gives no point)

A fast moving area of low pressure raced east across the lower Great Lakes during the evening hours of February 17th and the morning hours of the 18th. Snow associated with this low began over Northeast Ohio during the evening of the 17th. The snow quickly intensified and then continued through the early morning hours of the 18th. The snow was heavy at times with visibilities less than a quarter mile and accumulations of an inch or more per hour. The snow quickly tapered off from west to east beginning around daybreak on the 18th and by mid morning had ended across the entire area. Southwest winds gusted to as much as 35 mph during the first half of the event. Winds became westerly and slowly diminished as the the surface low passed just to the north. Considerable blowing and drifting was reported causing difficult road conditions. The morning commute was very slow and most of the schools in Northeast Ohio closed on the 18th. Snowfall totals from Lorain County eastward across the Cleveland and Akron Metropolitan areas to Trumbull County ranged from 6 to 8 inches. The peak total reported in the county was 8.3 inches at Newton Falls in Trumbull County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502463, 502462, 502464, 502466, 502465, 502467, 502468.